An article in today’s New England Journal of Medicine discusses treatment-induced gynecomastia (swelling and soreness of the breasts) in men being treated with androgen receptor inhibitors (antiandrogens) for progressive prostate cancer.
The full-text article by Michalopoulos and Keshtgar specifically addresses (and illustrates) gynecomastia in a white, European patient of 60 years of age, diagnosed 4 years earlier with advanced, high-grade prostate cancer (clinical stage T3N1M0; Gleason 4 + 5 = 9) and treated with radiotherapy and adjuvant androgen deprivation therapy (ADT), consisting exclusively of the androgen receptor inhibitor bicalutamide at a dose of 150 mg/day for 2.5 years.
It should be noted that high-dose bicalutamide (at 150 mg/day) is an approved therapeutic regimen in Europe, but not in the USA. Various forms of treatment have been applied over the past 20 or so years in attempts to prevent gynecomastia in men on long-term antiandrogen therapy, including low-dose irradiation of the breasts before the initiation of long-term antiandrogen therapy and the concomitant use of drugs like tamoxifen or an aromatase inhibitor (e.g., anastrozole, letrozole), which can ameliorate the effects of long-term antiandrogen therapy. However, all such preventive measures come with some risk for other side effects too.
Gynecomastia can also occur in some men treated with other standard forms of ADT (i.e., one of the LHRH agonists, like leuprolide acetate). However, this adverse effect of treatment for progressive forms of prostate cancer is most common among men being treated with high doses of antiandrogens for extended periods of time (i.e., 6 months or longer).